This series of blog posts will document and share my medical experiences. I’m doing this for several reasons, first and foremost – after this most recent visit with the doctor, I’m realizing my memory issues are real and potentially getting becoming more serious than I initially thought. Secondly, by openly sharing my experiences it may potentially help people.
I’d like to think that the way in which I write allows for a broad audience to identify with different things that I say or write. On the same note, I’ve recently learned that what I say and how I say it can come across at times as offensive, harsh, or abrasive. I also make no apologies for this. My reality is that I’m (brutally) honest. I speak without a filter. The beauty of the written word is that I can go back and edit my words much more easily than when spoken.
Many people reading this may not know my story, so I’ll try and provide some background and context without going into too much unnecessary detail. My name is Rob Kaiser. At the time of this writing on March 08, 2017 – I am 39 years old, living in Medina, Ohio. I was born and raised in the suburbs of Cleveland, Ohio. For all intents and purposes, I lived an average childhood with amazing parents in upper middle class suburbia. At the age of 13, the summer before going into the 8th grade, I was diagnosed with a chronic neurological disease known as epilepsy.
As I do in many writings, I look at Wikipedia as a base line for something I am discussing – and I will do the same in this blog post. As defined by Wikipedia, Epilepsy is a group of neurological disorders characterized by epileptic seizures. Epileptic seizures are episodes that can vary from brief and nearly undetectable to long periods of vigorous shaking. These episodes can result in physical injuries including occasionally broken bones. In epilepsy, seizures tend to recur and as a rule, have no immediate underlying cause. Isolated seizures that are provoked by a specific cause such as poisoning are not deemed to represent epilepsy. People with epilepsy in some areas of the world experience stigma due to the condition.
Within the community of epilepsy, you will find many other ways to define epilepsy, but for the purposes of this blog post, this will suffice. When I was first diagnosed as a child, the initial treatment was a prescription for Tegretol, otherwise known as Carbamazepine. As defined by Wikipedia, Carbamazepine (CBZ), sold under the tradename Tegretol among others, is a medication used primarily in the treatment of epilepsy and neuropathic pain. It is not effective for absence seizures or myoclonic seizures. It is used in schizophrenia along with other medications and as a second line agent in bipolar disorder. Carbamazepine appears to work as well as phenytoin and valproate.
Almost immediately, use of the medication was discontinued due to what is referred to as an “adverse event” (skin peeling off hands, loss of hair, falling out in patches on head, and severe itching that would leave me writhing on the ground. The second option in my treatment was the prescription of (or as it is stated in my medical records, I was “initiated” on) Depakote, otherwise known as Valproate. Per Wikipedia, Valproate (VPA), and its valproic acid, sodium valproate, and divalproex sodium forms, are medications primarily used to treat epilepsy and bipolar disorder and to prevent migraine headaches. It is useful for the prevention of seizures in those with absence seizures, partial seizures, and generalized seizures. It can be given intravenously or by mouth. Long and short acting formulations exist.
Historically, the dosages I had been prescribed would be considered a “medium” dose. Blood levels taken twice a year indicate that I wasn’t quite on the “high” side, but also not quite on the “low” side. In addition to making sure that the medication levels were deemed acceptable by the neurologists, levels of many other things are monitored due to what one of my neurologists has referred to as “the toxicity of the medicine.”
Common side effects include nausea, vomiting, sleepiness, and a dry mouth. Serious side effects can include liver problems and regular monitoring of liver function tests is therefore recommended. Other serious risks include pancreatitis and an increased suicide risk. It is known to cause serious abnormalities in the baby if taken during pregnancy. Because of this it is not typically recommended in women of childbearing age who have migraines. It is unclear how valproate works.
Moreover, valproate (also known as the trade name Depakote, which I have taken for +25 years) decreases cognitive function (this is especially noticeable in my experience), negatively impacts metabolic functioning, and has the potential to cause premature osteoporosis. In a nutshell, it is believed that high dosages of anti-convulsants (including Depakote) lead to decreased bone mineral density which may contribute to the early onset of osteoporosis. There’s a vast amount of material to cite, and for the sake of the blog post I’ll simply guide you here, here, and here.
It wasn’t until I moved to California in 2011 that I began to learn about the severity of the side effects of Depakote. Given the lifestyle I have led and plan on continuing to lead, early onset osteoporosis and liver damage do not sound very appealing. As I age and approach 40 years, the benchmark of 50 years of age regarding closer monitoring of bone density no longer seems that far off in the future.
Health and Wellness
In the next blog post, I’ll share my experience of how I began experimenting with some alternative and adjunct therapies for the treatment of epilepsy. To conclude this blog post, while the side effects of the medicine I’ve been taking for +25 years were always communicated to me, I suppose I never fully understood how these could affect me in the long term. It took me 20 years to really begin taking my health and wellness into consideration.
We’ll pick up on health, wellness, and the stereotypical California lifestyle next time…